Two lots of the opioid overdose reversal drug Naloxone have been voluntarily recalled by its maker Hospira, Inc., according to an announcement issued by the U.S Food and Drug Administration.
Package labeling recommends visual inspection to detect the presence of discoloration or particulates before administration, which would diminish the risks for using these lots.
The recall comes at a time where naloxone stocking is of the utmost importance in the battle against deaths from opioid overdoses. Anyone who experiences a side effect related to the recalled brand of naloxone should report it to the FDA. Adverse reactions may include local irritation, allergic reactions, phlebitis, end-organ granuloma, tissue ischemia, pulmonary emboli, pulmonary dysfunction, pulmonary infarction, and toxicity. The drug is known to restore the respiration to a person who stops breathing due to the overdose.
Hospira has notified retailers, hospitals and distributors of the recall to arrange for returns and exchanges on any impacted product. A representative from the Indiana State Department of Health said none of the naloxone distributed by the department is part of the recall.
Niese said his understanding is that first responders in the state primarily use Ohio's Central Pharmacy.
Naloxone is sold for IV, intramuscular, and subcutaneous use.
Some of the states that were hardest hit by the opioid epidemic include West Virginia, New Hampshire, Ohio, the District of Columbia, Maryland, and MA.